Recently there has been an increase in emergency room visits for marijuana intoxication, perhaps due to the recently stronger potency of marijuana. The most common symptoms of intoxication are euphoria, misperception of time, sedation, disturbed perceptions, continuous giggling, red eyes, increased heart rate, dry mouth and increased appetite. Death from intoxication is very rare. Also, some users have anxiety, panic attacks and hallucinations, both with high and normal doses of marijuana.
A recent article (Harm Reduction Jl 9:7, 2012) reviewed use of medications to reduce intoxication. Propanolol, a medication used to treat cardiac conditions reduced several symptoms in well-done studies. Sometimes medications designed to block marijuana effects (rimonabant), reduce anxiety (benzodiazepines) or reduce hallucinations (antipsychotics) are used. These have not been adequately tested in scientific studies. Thus, currently, most physicians prefer to not use any medications; however, this article suggests use of propanolol should be considered.
Read the full article by downloading the OpenAccess PDF, here
–Dr. John Hughes